When someone suffers from drug overdose symptoms, they need help right away. You must act fast because drug overdoses are life-threatening. Unfortunately, not everyone has been able to learn about drug overdose symptoms. Thankfully, many of the symptoms are easy to recognize if you learn about drug overdose symptoms. If you suspect one of your friends or family members is struggling with a drug problem, maybe you need to prepare yourself for the worst. You don’t want to end up in a situation where an emergency strikes, and you don’t know what to do.
What Are Drug Overdose Symptoms?
Before looking at the signs of an overdose, it is best to explain what an overdose is. The simplest explanation: someone took far more of a controlled substance than is safe; more than their body could handle. It’s important to note that someone can overdose with legal prescription medication, and even over-the-counter products.
After taking too much of a drug, there may be health problems. For example, you take too much acetaminophen and could experience liver failure. The same could happen to a steroid user. Different drugs could cause the same reaction. That said, not all drugs produce the same effect. One drug may cause sleepiness, while another can make you unable to sleep.
Ultimately, when you overdose on a drug, you took an amount that is toxic in some way.
The Most Obvious Drug Overdose Symptoms
While not a full list of all the signs of an overdose, the following are red flags:
Some drugs cause the pupils of the eyes to widen. This alone doesn’t mean an overdose, but it can be a sign of use. When combined with other drug overdose symptoms, your body may be reacting poorly to what you took.
High Blood Pressure
Also known as hypertension, high blood pressure refers to the pressure of your blood against the artery walls. High spikes could cause a stroke, while long-term elevated blood pressure can cause heart damage. Blood pressure spikes can occur when taking too many stimulants, such as amphetamines and cocaine.
Taking a mind-altering substance affects people’s mental behavior. They could appear confused, disoriented, or suffer from a memory lapse as well as become paranoid or violent. Sadly, confused or violent people under the influence are a danger to themselves and others.
When you can’t breathe normally, the situation becomes scary. Difficulty breathing may occur right before you stop breathing and require immediate lifesaving care. Opioids can cause breathing difficulties because of the impact on the receptors in the brain that control breathing. As the ability to breathe worsens, you start to suffer from oxygen starvation. The less oxygen you get, the more likely losing consciousness becomes. Even worse, the heart may stop due to a lack of oxygen resulting in coma or death.
Changes to Body Temperature
Depending on the drug, your body temperature could increase or decrease. Stimulants can raise body temperatures, while opioids may cause a person to feel cold or clammy and turn blue along with the lips or fingernails.
Calling Emergency Responders
Calling 911 without delay becomes necessary, or else your loved one could die. Don’t rely on “bro-science” or any improper treatment or care methods posted on the internet. Some may try to “walk someone out of an OD” to avoid getting the police or others involved. Doing so could prove disastrous. Hopefully, you know how to perform CPR and other first aid or other emergency steps until help arrives.
Once again, recognizing drug overdose symptoms allows you to take faster action for drug overdose treatment. So, begin educating yourself about those signs.
Are you struggling with a drug or alcohol problem? Call Sunflower Wellness Retreat at [direct] to discuss treatment options.